Home

Tvp21 11 omslag kijk verder

Tijdschrift voor Psychiatrie 46 (2004) 1, 47 - 51

Case report

Treatment with valproate induces parkinsonism in a patient with a bipolar disorder

M.B. de Koning, W.F. Scholte

A 66-year old woman with a bipolar disorder developed parkinsonism after taking valproate for three years. Approximately 5 weeks after she stopped taking valproate, the parkinsonism disappeared. So far, the development of parkinsonism as a side effect of valproate has been reported mainly in patients suffering from epilepsy. Parkinsonism as a side effect of valproate occurs mainly in patients over the age of 50 who have been on valproate for a long period. Once the medication is discontinued, the parkinsonism decreases within a few months. The mechanisms are not clear. Two possible mechanisms of this type of parkinsonism are described. Parkinsonism as a side effect of valproate is very likely to occur in patients with a bipolar disorder. Persons treating such patients should keep this factor in mind.

keywords bipolar disorder, parkinsonism, valproate